Gastrointestinal discomfort, anorexia, nausea, coated tongue, dry mouth, unpleasant taste, headache, pruritus and skin rash. Less frequently vomiting, diarrhea, weakness, vertigo, ataxia, depression and darkening of the urine. Occasionally, there may be temporary moderate leukopenia. Peripheral neuropathy has been reported in patients on prolonged therapy.
Two (2) serious adverse reactions reported in patients treated with metronidazole have been convulsive seizures and peripheral neuropathy, the latter characterized mainly by numbness or paresthesia of an extremity. Since persistent peripheral neuropathy has been reported in some patients receiving prolonged administration of metronidazole, patients should be specifically warned about these reactions and should be told to stop Patryl and report immediately to their physicians if any neurologic symptoms occur.
The most common adverse reactions reported have been referable to the gastrointestinal tract particularly nausea reported by about 12% of patients, sometimes accompanied by headache, anorexia and occasionally vomiting, diarrhea, epigastric distress and abdominal cramping. Constipation has been reported.
The following reactions have also been reported during treatment with metronidazole: Mouth:
A sharp, unpleasant metallic taste is not usual. Furry tongue, glossitis and stomatitis have occurred; these may be associated with a sudden overgrowth of Candida which may occur during effective therapy.
Reversible neutropenia (leucopenia); rarely, reversible thrombocytopenia.
Flattening of the T-wave may be seen in electrocardiographic tracings.
Central Nervous System:
Convulsive seizures, peripheral neuropathy, dizziness, vertigo, incoordination, ataxia, confusion, irritability, depression, weakness and insomia.
Urticaria, erythematous rash, flushing, nasal congestion, dryness of the mouth (or vagina or vulva) and fever.
Dysuria, cystitis, polyuria, incontinence and a sense of pelvic pressure. Instances of darkened urine have been reported by approximately 1 patientin 100,000. Although the pigment which is probably responsible for this phenomenon has not been postively identified, it is almost certainly a metabolite of metronidazole and seems to have no clinical significance.
Proliferation of Candida in the vagina, dyspareunia, decrease of libido, proctitis and fleeting joint faints sometimes resembling "serum sickness". A modification of the taste of alcoholic beverages has also been reported. Rare cases of pancreatitis, which abated on withdrawal of Patryl, have been reported.